Pennsylvania, 2018

Tornadoes and Damaging Winds in Pennsylvania, June 27, 2018

June 27, 2018 · NWS PBZ · 6 events in 1 county or zone

In the wake of morning rain, cloud breaks developed from Virginia into south central Pennsylvania during the afternoon. CAPE values climbed to near 1000 J/kg, despite poor mid-level lapse rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

In the wake of morning rain, cloud breaks developed from Virginia into south central Pennsylvania during the afternoon. CAPE values climbed to near 1000 J/kg, despite poor mid-level lapse rates. Disturbances rotating around the southeastern periphery of a Great Lakes/upper Ohio Valley trough helped to increase low level flow and shear. This proved sufficient to allow afternoon storms to rotate.

Westmoreland County bore the brunt of the damage, with two short-track EF0 tornadoes confirmed. One in the Hempfield Township/Mount Pleasant area mainly caused tree damage, although damage was done to a barn and outbuildings along Brinker Road. The second tornado in Unity Township, near Arnold Palmer Regional Airport, mainly caused tree damage as well, along with damage to a barn roof and other minimal home damage. Straight-line wind damage was apparent in other areas in the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 27, 4:11 PM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 27, 4:11 PM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
511 PM EDT Wed Jun 27 2018

.SYNOPSIS...
Scattered showers and thunderstorms are expected through
tonight as low pressure crosses the area. Dry, hot weather is
expected for the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
No major changes were needed for the evening update as scattered
convection will plague the region this evening, and into the
night as a shortwave trough/weak frontal system cross. Limited
instability will preclude a severe threat in a marginal shear
environment. Lack of convective depth and sufficient movement
will inhibit flood issues. These threats have thus been removed
from the Hazardous Weather Outlook.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Coverage of residual showers will continue to wane toward daybreak
Thursday, but the position of the upper-level low will keep us
from drying out completely Thursday morning. A few lingering
showers could persist until mid-day, especially east of
Pittsburgh.

In the wake of this system, a well-advertised pattern transition
begins. A strong upper ridge will build in from the west,
clearing sky and driving temperature up at the end of the week.
Warm advection and rising 500mb heights should result in Fri
readings near 90F to the s of I-80 outside of the higher
terrain.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
H5 heights will continue to climb thru the weekend as the H5
ridge center crosses the region. Maxima both Sat and Sun will
peak in the low-mid 90s (except in the ridges), with heat
indices near or above 100F as moisture is advected nwd in light
return flow.

The upper ridge on Sat ought to be strong enough to aid in
suppressing any afternoon storms, but the position may have
moved ewd sufficiently by Sun to enable convective development
Sun afternoon amid strong heating and abundant boundary-layer
moisture, especially if upstream convection generates any sort
of weak disturbance.

The H5 ridge is expected to drift ewd early next week as weak
upper troughing and a slow-moving frontal boundary develop
across the Great Lakes/OH Valley region, resulting in a return
to daily showers and storms. A slight decrease in temperature
is expected, though readings still should be 5-10 degF above
seasonal average.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Sct shra and tsra wl continue this eve with the encroachment of
a shortwave trough/associated frontal system. Brief vsby and cig
restrictions to MVFR are anticipated.

Otherwise deterioration back to MVFR and IFR is anticipated as
the aforementioned front/trough passes tonight.

OUTLOOK...
The next chc for restrictions is expected with early week front
encroachment and associated convection.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 27, 4:41 PM EST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
541 PM EDT Wed Jun 27 2018

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-021-509-282145-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-
541 PM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Maximum heat indices likely will approach 100 degrees during the
afternoon hours Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ001-PAZ074-076-WVZ510>514-282145-
Garrett-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
541 PM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Pittsburgh radar (KPBZ), 67 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 tornado. Local standard time, as filed.

Tornado, Westmoreland

When
June 27, 7:02 PM EST to 7:10 PM EST
Where
Westmoreland County, 1.81 mi SSW of Armbrust to 0.92 mi WSW of Norvelt
Rating
EF0
Path length
2.42 mi
Path width
150 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
40.205, -79.560

The tornado began in a field between the Pennsylvania Turnpike |and Brinker Road, where it caused damage to trees and a barn along|Brinker Road. A section of the barn's roof was lifted off, as was|the roof of a side building. A heavy dairy condenser unit was|lifted out of this enclosed building after the roof was removed.|Several metal roof panels from this building were lofted and|circulated downwind during the tornado's life.

Damage thereafter was spotty and limited to tree debris, but |the tornado appeared to resume its intensity after the |circulation crossed Armbrust Hecla Road. Residents reported seeing|water being lofted from a lake along Cannonball Court as the|tornado strengthened, with numerous trees being snapped and|uprooted along Cannonball Court/Pheasant Run/Udell Road. A wooden|pool fence in this area also was destroyed.

The tornado weakened again as it moved along Udell Road, with very|limited tree damage apparent along its path. Based on multiple|videos submitted from the Brinkerton Road/Sewickley Creek Road |area showing a ground circulation, an aerial survey conducted by |the Westmoreland County EMA confirmed additional damage.|Damage in this area mainly was in the form of snapped/uprooted trees, and|was consistent with an EF-0 rating.

Thunderstorm Wind, Westmoreland

When
June 27, 7:03 PM EST
Where
Westmoreland County, 1.25 mi NW of Southwest
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.214, -79.534

County law enforcement reported that a tree fell onto a house along Cannonball Court.

Thunderstorm Wind, Westmoreland

When
June 27, 7:05 PM EST
Where
Westmoreland County, 0.87 mi SW of Norvelt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
40.210, -79.510

County law enforcement reported multiple trees down near Reservoir Road just west of Norvelt.

Thunderstorm Wind, Westmoreland

When
June 27, 7:05 PM EST
Where
Westmoreland County, 1.38 mi S of Armbrust
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.210, -79.550

The county emergency manager reported that trees and wires were blown down along Route 819 in Mount Pleasant Township.

Tornado, Westmoreland

When
June 27, 7:20 PM EST to 7:23 PM EST
Where
Westmoreland County, 0.51 mi NNE of Whitney to 0.64 mi WSW of Hostetter
Rating
EF0
Path length
0.7 mi
Path width
175 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.257, -79.417

An EF-0 tornado touched down just to the southwest of Arnold Palmer Regional Airport. The most-significant damage in this area was discovered along Henrys Road and Whitfield Road in Unity Township. In this area, light damage to tree limbs was first noted, which escalated considerably along Henrys Road. One property in this vicinity suffered widespread damage to trees, and an open-faced barn lost a large section of|its roof. Although much damage to trees was noted, minimal damage to homes from wind was observed.

Thunderstorm Wind, Westmoreland

When
June 27, 7:20 PM EST
Where
Westmoreland County, 0.6 mi WNW of Baggaley
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.275, -79.390

The county emergency manager reported that trees and power lines were down along Gravel Hill Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyThe tornado archive for Pennsylvania, 2018Warnings in Pennsylvania, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771167, 771163, 771164, 771165, 771159, 771166.